Alert archive / Louisiana / Tornado Warnings in 2003

Tornado Warning 23, NWS New Orleans, LA

June 30, 2003Plaquemines Parish, Louisiana

NWS New Orleans, LA issued this tornado warning at Jun 30, 2003, 9:50 AM CDT for Plaquemines Parish, Louisiana. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 30, 2003, 9:50 AM CDT (14:50 UTC)
Expired
Jun 30, 2003, 10:15 AM CDT
In force
25 min
Issued by
NWS New Orleans, LA
Area
Counties, with a storm outline in the text

County Plaquemines Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 2.8 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2003-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 124 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2003-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 152 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
124 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
568 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
152 m²/s²
0-3 km storm-relative helicity
203 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KLIX 301450
TORNEW
LAC075-301515-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
949 AM CDT MON JUN 30 2003

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* TORNADO WARNING FOR...
  PLAQUEMINES PARISH IN SOUTHEAST LOUISIANA

* UNTIL 1015 AM CDT

* AT 945 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A THUNDERSTORM CAPABLE OF PRODUCING A TORNADO JUST WEST OF         
  VENICE...MOVING NORTH AT 35 TO 40 MPH.

SEEK SHELTER ON THE LOWEST FLOOR OF A BUILDING IN AN INTERIOR HALLWAY
OR ROOM SUCH AS A CLOSET OR BATHROOM.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.

LAT...LON 2918 8947 2924 8928 2961 8941 2954 8963

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this tornado warning went out at Jun 30, 3:05 AM CDT, 6 hours 45 minutes earlier.

Area forecast discussion, Jun 30, 3:05 AM CDT, 6 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
305 AM CDT MON JUN 30 2003

MUCH OF THE SHORT TERM FORECAST IS NOW GUIDED BY GUIDANCE FROM NHC
AND HPC AS TROPICAL STORM BILL CONTINUES TO TRACK TOWARD THE
LOUISIANA COAST. REFER TO THE LATEST ADVISORIES FROM NHC AS WELL AS
HURRICANE LOCAL ACTION STATEMENTS ISSUED FROM THIS OFFICE FOR THE
LATEST INFORMATION REGARDING THE PROGRESS OF BILL.

BY LATE TUE...MUCH OF THE ENERGY ASSOCIATED WITH BILL SHOULD BE IN
THE NORTHERN HALF OF THE LOWER MISSISSIPPI VALLEY. SOUTHERLY FLOW
THOUGH SHOULD CONTINUE OVER THE AREA FOR THE NEXT SEVERAL DAYS WHICH
SHOULD ALLOW SOME GULF MOISTURE TO CONTINUE MOVING OVER THE REGION.
IN THE UPPER LEVELS...A FAIRLY WEAK TROUGH SHOULD EXPAND OVER THE
SOUTHEAST STATES WHILE A RIDGE BUILDS OVER THE SOUTHWEST. THIS
SHOULD ALLOW WEAK EMBEDDED UPPER DISTURBANCES TO TRAVERSE THROUGH
THE REGION AROUND THE BASE OF THE TROUGH. THIS COUPLED WITH SOME
PERSISTENT MOISTURE DEPTH SHOULD AMOUNT TO A CHANCE OF RAIN
CONTINUING THROUGH MUCH OF THE WORK WEEK.

PRELIM NUMBERS...

MCB 081/073/086/074 +973  BTR 083/074/086/074 +973
MSY 083/078/087/077 +973  GPT 080/077/085/076 +973

.NEW...TROPICAL STORM WARNING PQL TO ATCHAFALAYA RIVER INCLUDING
LAKES PONTCHARTRAIN AND MAUREPAS
LA...FLASH FLOOD WATCH FOR LAZ034>040-046>050-056>070.
MS...FLASH FLOOD WATCH FOR MSZ068>071-077-080>082.

09
Hazardous weather outlook, Jun 30, 7:15 AM CDT, 2 hours 35 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-301630-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NEW ORLEANS LA
715 AM CDT MON JUN 30 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST LOUISIANA AND
EXTREME SOUTHWEST AND COASTAL MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

...A TROPICAL STORM WARNING IS IN EFFECT...
...A TORNADO WATCH IS IN EFFECT THROUGH 400 PM...
...A FLASH FLOOD WATCH IS IN EFFECT...

TROPICAL STORM BILL CONTINUES TO MOVE NORTH TOWARD THE CENTRAL
LOUISIANA COAST. REFER TO THE LATEST ADVISORIES ISSUED BY THE
NATIONAL HURRICANE CENTER AS WELL AS HURRICANE LOCAL ACTION
STATEMENTS ISSUED BY THIS OFFICE FOR THE LATEST INFORMATION
REGARDING THIS STORM.

.DAYS TWO THROUGH SEVEN...

THE REMNANTS OF TROPICAL STORM BILL ARE EXPECTED TO MOVE ACROSS
NORTHERN MISSISSIPPI ON TUESDAY. HOWEVER...NUMEROUS SHOWERS AND
THUNDERSTORMS ARE STILL EXPECTED ACROSS SOUTHEAST LOUISIANA AND
SOUTH MISSISSIPPI THROUGH MUCH OF TUESDAY. THIS ACTIVITY IS
EXPECTED TO SLOWLY DIMINISH TUESDAY NIGHT.

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE THEN EXPECTED
WEDNESDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS
REQUESTED AT THIS TIME.

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 10:07 AM CDTFlash Flood WarningLIXAssumption, Jefferson, Lafourche, Orleans, Plaquemines, Saint Bernard and 4 more4 hr
Jun 30, 10:46 AM CDTTornado WarningLIXSaint Bernard44 min
Jun 30, 11:54 AM CDTTornado WarningLIXSaint Bernard31 min
Jun 30, 12:31 PM CDTTornado WarningLIXSaint John the Baptist29 min
Jun 30, 12:43 PM CDTTornado WarningLIXOrleans32 min
Jun 30, 1:09 PM CDTFlash Flood WarningLIXSaint Tammany, Tangipahoa3 hr
Jun 30, 1:17 PM CDTTornado WarningLIXSaint Tammany28 min
Jun 30, 5:11 PM CDTFlash Flood WarningLIXSaint Tammany, Tangipahoa, Washington4 hr

Nearby

Tornado Warnings in Louisiana, 2003Every tornado warning in 2003Tornadoes in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.